MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC 13.5MM REAMER HEAD-STERILE FOR REAMER/IRRIGATOR/ASPIRATOR

WRIGHTS LANE SYNTHES USA PRODUCTS LLC 13.5MM REAMER HEAD-STERILE FOR REAMER/IRRIGATOR/ASPIRATOR
Model Number 352.253S
Medical Device Problem Codes Break (1069); Entrapment of Device (1212)
Health Effect - Clinical Codes Foreign Body In Patient (2687); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/04/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device was received, the investigation is in progress, no conclusion could be drawn at the time of filing this report.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that during an open reduction internal fixation (orif) of the ankle on (b)(6) 2020, during insertion of the initial reamer/irrigator/aspirator (ria) shaft, it would not advance like usual.The surgeon kept pushing and spinning and after about 1m the ria head broke at the legs along with the ria shaft tip inside the canal.The fragments were completely removed from the canal.It was not realized that the tip of the shaft was broken until after a second try with a another ria head.Eventually the surgeon went down to a smaller ria head and new ria shaft and achieved bone graft into the filter.The procedure was successfully completed with other medical intervention and 30 minutes surgical delay.There was a patient consequence reported.This complaint involves three (3) devices.This is report 2 of 3 for (b)(4).
 
Event or Problem Description
There were some very small metal fragments in the ria bone graft that were re-inserted back into the defect in order to stimulate healing.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.H3, h6: part # 352.253s, synthes lot # 14l1969, supplier lot # 14l1969, release to warehouse date: 17 feb 2020, expiration date: 31 dec 2028, supplier: (b)(4).No ncr's were generated during production.Review of the device history record(s) showed that there were no issues during the manufacture of this product, and any sub-components, which would contribute to this complaint condition.Visual inspection: the 13.5mm reamer head-sterile for reamer/irrigator/aspirator( p/n: 352.253s; lot # 14l1969) was received at us customer quality (cq)).Upon visual inspection it was noticed that the proximal end of the reamer where it is inserted into the drive shaft has broken off and the broken pieces were not returned.The reported condition of embedded device was not confirmed as there is no evidence found in the images/x-rays provided.No other issues were identified with the device.Device failure/ defect identified? yes.Dimensional inspection: no dimensional inspection can be performed due to post-manufacturing damage.Document/specification review: - 13.5mm reamer head ria.Complaint confirmed? yes; received device was broken.Conclusion: the complaint condition is confirmed for the 13.5mm reamer head-sterile for reamer/irrigator/aspirator( p/n: 352.253s; lot # 14l1969).The reported condition of embedded device was not confirmed as there is no evidence found in the images/x-rays provided.There was no indication that a design or manufacturing issue has caused the issue and hence the root cause cannot be determined.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post market safety surveillance activities.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
13.5MM REAMER HEAD-STERILE FOR REAMER/IRRIGATOR/ASPIRATOR
Common Device Name
REAMER
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key10928088
Report Number2939274-2020-05375
Device Sequence Number13985108
Product Code HTO
UDI-Device Identifier10886982194480
UDI-Public(01)10886982194480
Combination Product (Y/N)N
Initial Reporter StateWA
Initial Reporter CountryUS
PMA/510(K) Number
K111437
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/04/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number352.253S
Device Catalogue Number352.253S
Device Lot Number14L1969
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/20/2020
Initial Date Received by Manufacturer 11/04/2020
Supplement Date Received by Manufacturer12/02/2020
Initial Report FDA Received Date12/01/2020
Supplement Report FDA Received Date12/17/2020
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DRIVE SHAFT-MINIMUM 520MM LENGTH-FOR USE WITH RIA; DRIVE SHAFT-MINIMUM 520MM LENGTH-FOR USE WITH RIA
Outcome Attributed to Adverse Event Required Intervention;
Patient Age27 YR